Advertising


News

Doctors move to allay topical steroid withdrawal fears


Matt Woodley


12/06/2024 5:18:57 PM

Dermatologists and GPs say it would be a ‘tragedy’ if media reports deter people from using flare control creams to provide eczema relief.

Woman applying topical steroid cream.
Millions of people around the world use topical steroids to manage their eczema effectively.

Doctors have reassured people with eczema that topical corticosteroids are safe and effective when used as prescribed, in the wake of high profile media coverage highlighting what they say is a ‘very rare’ reaction to the treatment.
 
The report, broadcast nationwide on ABC earlier this week, relays the personal story of a patient who purportedly experienced topical steroid withdrawal and is critical of doctors who he says ignored his plight.
 
‘It’s really concerning and it’s scary that doctors still now will prescribe topical steroids all the time to people without giving them fair warning of what could actually happen,’ the patient, Jordan Hendey said.
 
‘A lot of doctors … tell us that this is a lie. They tell me that I’m making something up.’
 
However, while not disputing the ‘unbearable and excruciating’ pain felt by Mr Hendey, doctor groups, including Eczema Australia, the Australasian College of Dermatologists (ACD) and the RACGP are concerned the report may unnecessarily discourage patients from using the treatment.
 
‘Topical steroid withdrawal is a very rare reaction,’ ACD President Dr Adriene Lee said. ‘Millions of people around the world have used topical steroids to manage their eczema effectively.
 
‘The benefits … far outweigh any risks, which is why they continue to form the foundation of care for eczema.
 
‘Far more commonly what we see in those who experience a deterioration of their skin after discontinuing topical steroids is evidence of undertreated eczema or a resurgence of the underlying eczema.
 
‘Unfortunately, dermatologists see far more suffering caused by the avoidance of topical steroid treatments, which in turn can lead to the development of more severe disease.’
 
An estimated 2.8 million Australians have eczema, including one in three children under six. For Dr Anneliese Willems, a GP and member of RACGP Specific Interests Dermatology, it was vital to set the record straight.
 
‘As with all medications, a small number of patients can experience side effects, while many can benefit,’ she said.
 
‘Eczema is a complex and chronic condition that requires a high level of self-management, which makes it essential that there is time during consultations for patients to talk about their concerns relating to steroids, and for GPs and dermatologists to listen, explain the evidence behind these treatments, and tailor care to the individual.’
 
As part of the response, Eczema Support Australia (ESA) is working closely with GPs, pharmacists, nurses and dermatologists to develop a series of educational resources to support Australians impacted by eczema.
 
Managing Director Melanie Funk said anyone concerned should speak to their GP or dermatologist to ensure they have an Eczema Care Plan tailored to them for using their steroid creams, moisturisers and other treatments.
 
‘Eczema can be a debilitating, lifelong condition,’ Ms Funk said.
 
‘Far more people with eczema benefit from topical steroids than experience a reaction. It would be a tragedy if some Australians were deterred from using a therapy that is proven to provide relief and prevent their eczema from worsening.’
 
Log in below to join the conversation.



eczema topical steroid withdrawal


newsGP weekly poll Would you be willing to provide a firearms health assessment for your patient?
 
8%
 
82%
 
9%
Related


newsGP weekly poll Would you be willing to provide a firearms health assessment for your patient?

Advertising

Advertising


Login to comment

Dr Natalie Kaye Sumich   13/06/2024 10:34:13 PM

Just an example of the tripe being peddled by insta influencers… “TSW is a debilitating condition with far-reaching local and systemic effects on the body, including red, inflamed skin, intense burning and itching sensations, flaking, altered thermoregulation, adrenal insufficiency, nerve pain, fatigue, insomnia, depression, anxiety, and compromised immunity, to name a few. Xxxx, we are incredibly passionate
about supporting people with TSW and offer tried and tested protocols using a combined approach of safe, topical skincare and naturopathy. Our naturopath xxx has had her own experience with TSW, so she understands how debilitating this condition can be and has helped many people overcome it. Our goal is to help you navigate the healing process, restore your skin's health, and get your life back.
We've created this series to educate on the negative side effects of topical steroids and offer support and resources for those who need it.”


Dr Brian Nathan   15/06/2024 7:03:22 AM

I'm not too worried about this - for the overwhelming majority of patients it's a non-issue. A more widespread problem I've encountered often for years, is the number of patients I've prescribed topical steroids for who end up undertreating, or partially treating, their condition because "the pharmacist told me I can only use this cream/ointment for a maximum of 1 week". So patients then either stop treatment altogether, or repeatedly use 1 week treatments when their condition flares up again. I get tired of my own voice explaining that the pharmacists' advice is just plain wrong, that topical steroids are generally very safe, and that multiple partial treatments will result in more steroid exposure over the long-term than a longer single treatment that restores the skin back to normal. I now preemptively go through this with patients every time I initiate treatment, because I know what will happen if I don't.


A.Prof Christopher David Hogan   15/06/2024 7:44:23 PM

As a member of the RACGP History Committee I can assure you that this is a recurrent theme since the introduction of cortisone into Australia in 1951 & reports of the impact of excessive use in 1960.
The sigmoid curve depicting the initial introduction of a treatment when nothing was previously available, its over use then under use & eventually sensible use is typical of The Wonder Drug Phenomenon.
These scares are regularly revived only to slowly disappear.
Community Health Literacy is currently appalling with a rate of 41%.
The anti science & anti medicine groups love this misinformation.
Continuity of care by the one or one small group of GPs prevents this overuse